The potential risks associated with acid suppressors and antithrombotics among the elderly have been identified in research being presented during Digestive Disease Week® (DDW®) 2009.
DDW is the largest international gathering of physicians and researchers in the field of gastroenterology, hepatology, endoscopy and gastrointestinal surgery.
Advertisement"As individuals age, the number of medications they take to control chronic and short-term diseases increases," according to Nicholas J. Shaheen, MD, MPH, AGAF, University of North Carolina School of Medicine. "Patients need to talk to their doctors about the potential risks involved with all medications and how the combinations of drugs they are taking may interact, leading to gastrointestinal or other serious distress."
Complex Antithrombotic Therapy (CAT) and the Risk of Upper Gastrointestinal Events (UGIE) Among Vulnerable Elders (Abstract #150)
Complex antithrombotic therapy (CAT) is the combination of dual or triple antithrombotic agents. Typically, they are prescribed to patients with a history of heart attack, stroke or peripheral vascular disease. However, these drugs are independently associated with clinically significant upper gastrointestinal events (UGIE), such as bleeding or perforation, that require immediate medical attention. The elderly are one of the largest population groups in whom these drugs are prescribed, and the magnitude of CAT-related UGIE risk remains unknown.
Investigators from the Michael E. DeBakey VA Medical Center in Houston, TX used the Department of Veterans Affairs national pharmacy and administrative databases to identify veterans (60-99 years old) who, from Jan. 1, 2003, to Sept. 30, 2006, were prescribed anticoagulant-antiplatelet (ACAP) therapy, aspirin-antiplatelet (ASAP) therapy, aspirin-anticoagulant (ASAC) therapy or TRIP (aspirin-anticoagulant-antiplatelet) therapy.
Among 78,084 patients, 30.4 percent were prescribed CAT, with 1,061 UGIE occurring within one year of prescription. Those prescribed ASAP and ASAC were two to two and a half times more likely to suffer UGIE. The least harmful combination of CAT was ACAP.
Younger patients, between 60 and 69 years of age, prescribed CAT are at highest risk of experiencing UGIE. These patients are the most likely to receive TRIP because they are more likely to have a history of ischemic heart disease, hypertension, diabetes and peripheral artery disease. When adjusted for prescription channeling and confounders, TRIP patients had a four-fold increased risk of bleeding within one year of taking these drugs.
"The fact that triple therapy is most commonly prescribed to younger patients reflects the changes in current cardiac care," said Neena S. Abraham, MD, lead investigator of the study, with the Michael E. DeBakey VA Medical Center and Baylor College of Medicine in Houston, TX. "The observed magnitude of UGIE risk suggests an unfavorable risk/benefit profile for CAT in the short term.
Gastroenterologists and cardiologists alike need to further evaluate the risk/benefit ratio of these therapies given the observed absolute two- to four-fold increased UGIE risk."
Dr. Abraham will present these data on Sunday, May 31 at 10:30 a.m. CDT in Room E352, McCormick Place.
Proton Pump Inhibitors, H2 Antagonists, and Risk of Hip Fracture: A Large Population-Based Study (Abstract #414)
While drugs such as proton pump inhibitors (PPIs) and histamine-2 receptor antagonists (H2RAs) are effective in reducing the amount of acid produced by the stomach, researchers have found — in the first U.S. study of its kind — that these drugs may increase the risk of hip/femur fractures.
In a nested case-control study within the northern California Kaiser Permanente integrated health-services organization, doctors examined up to 10 years of exposure to PPIs and H2RAs. They evaluated dose, duration and multiple potential confounders including smoking, alcohol diagnoses and laboratory values; only smoking was included in the analyses, as the others did not substantially change the odds ratios. The doctors also evaluated other medications to determine if expected associations were present or absent.
A total of 33,752 cases and 130,471 controls were identified. Patients with hip fractures were 30 percent more likely than controls to have taken at least a two-year supply of PPIs and 18 percent more likely to have taken a two-year supply of H2RAs.
Those taking less than one pill/day had a 12 percent fracture risk increase. Patients taking the average prescription dose of one pill/day had a 30 percent risk increase, while those that took more than one pill/day had a 41 percent risk increase. The greatest relative increase in risk for PPI use greater than two years was among patients 50 to 59 years of age. However, the largest number of fractures was among the 80- to 89-year-old age group, though this group had a lower relative risk associated with PPIs.
"Although we cannot exclude persistent confounding, the increased risk with short-term use of acid suppressing drugs suggests that even relatively brief periods of use may be associated with increased risk of hip fractures," said Douglas A. Corley, MD, with Kaiser Permanente in San Francisco, CA, lead investigator of the study. "Patients taking acid suppressors should continue treatment at the lowest effective dose. However, they should discuss treatment options with their doctor if they are at risk of osteoporosis."
Dr. Corley will present these data on Monday, June 1 at 2:45 p.m. CDT in Room E451A, McCormick Place.